Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

August 18, 2014Bibb County, Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 18, 2014, 2:08 PM CDT for Bibb County, Dallas County, Perry County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 2:08 PM CDT (19:08 UTC)
Expired
Aug 18, 2014, 3:15 PM CDT
In force
67 min
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS84 KBMX 181908
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT MON AUG 18 2014

ALZ033-034-040-182015-
BIBB AL-DALLAS AL-PERRY AL-
208 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...DALLAS AND BIBB COUNTIES
UNTIL 315 PM CDT...

AT 207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MERTZ TO 6 MILES EAST OF
NEWBERN TO CONSUL...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MARION...
  BRENT...
  CENTREVILLE...
  SELMA...
  VALLEY GRANDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3231 8752 3265 8753 3266 8748 3283 8747
      3283 8742 3300 8742 3300 8732 3305 8731
      3308 8693 3305 8687 3284 8687 3283 8702
      3267 8702 3266 8692 3235 8680 3226 8686
      3223 8681 3222 8691 3205 8691 3204 8717
TIME...MOT...LOC 1908Z 275DEG 31KT 3294 8733 3259 8738
          3220 8748

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:01 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 18, 2:01 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT MON AUG 18 2014

.DISCUSSION...

SHOWERS AND STORMS ARE BECOMING MORE ORGANIZED INTO A LINE OVER
THE WESTERN PART OF THE CWA THIS AFTERNOON...ORIGINATING ALONG A
REMNANT OUTFLOW BOUNDARY FROM THE MCV OVER MISSISSIPPI. DEEP-LAYER
WINDS AVERAGING 20-25 KTS ARE NEARLY PERPENDICULAR TO THE LINE...
CAUSING IT TO MOVE EASTWARD RATHER QUICKLY. CANNOT RULE OUT A FEW
STRONG TO SEVERE WIND GUSTS ACROSS THE SOUTHERN HALF OF THE CWA AS
THE STORMS CONTINUE TO ORGANIZE AND GAIN FORWARD MOMENTUM.

IN THE WAKE OF AFTERNOON ACTIVITY...CONFIDENCE IS LOW REGARDING
POPS FOR TONIGHT. ADDITIONAL DEVELOPMENT WOULD NEED TO OCCUR FOR
THE 30-50 POPS TO VERIFY...AND THIS REMAINS POSSIBLE AS THE
MCV/VORT MAX OVER MISSISSIPPI MOVES EASTWARD OVERNIGHT. BROAD-BRUSH
30-40 POPS SEEM REASONABLE ON TUESDAY WITH MODELS INDICATING AN
ILL-DEFINED IMPULSE AFFECTING THE REGION.

AN UPPER-LEVEL RIDGE WILL BECOME A MAJOR INFLUENCE BEGINNING ON
WEDNESDAY AND LASTING INTO THE WEEKEND WITH MUCH DRIER CONDITIONS
AND AFTERNOON HIGHS TRENDING UPWARD...INTO THE MID AND UPPER 90S.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS/STORMS WILL CONTINUE INTO THE
EVENING. AMENDMENTS WILL BE NECESSARY FOR TIMING OF TS IMPACTS AT
SPECIFIC TERMINALS. GUSTY WINDS...HEAVY RAINFALL AND LIGHTNING CAN
BE EXPECTED WITH ALL STORMS. WINDS WILL GENERALLY BE OUT OF THE SW
AROUND 10 KTS WITH SOME GUSTS UP TO 20 KTS POSSIBLE. WIND
DIRECTION COULD BE VARIABLE AT TIMES DUE TO OUTFLOW BOUNDARIES
FROM STORMS. COVERAGE SHOULD DECREASE THIS EVENING WITH WINDS
FALLING TO 5 KTS OR LESS.

CONFIDENCE IS RATHER LOW IN SKY/VIS CONDITIONS OVERNIGHT. THERE
COULD BE ENOUGH ISENTROPIC LIFT AND LOW LEVEL MOISTURE FOR SOME
LOW CIG DEVELOPMENT LATE IN THE NIGHT. IF THESE CLOUDS DO NOT
MATERIALIZE THEN PATCHY FOG COULD DEVELOP.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  89  71  93  72 /  50  30  20  10  10
ANNISTON    72  89  71  93  72 /  50  40  20  10  10
BIRMINGHAM  74  91  73  94  74 /  40  30  20  10  10
TUSCALOOSA  73  93  73  95  73 /  40  30  10  10  10
CALERA      73  91  73  94  73 /  40  30  20  10  10
AUBURN      74  89  72  93  74 /  40  40  20  10  10
MONTGOMERY  74  93  74  95  74 /  40  40  10  10  10
TROY        73  91  73  94  73 /  30  40  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/19
Hazardous weather outlook, Aug 18, 2:00 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT MON AUG 18 2014

ALZ011>015-017>050-191900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
200 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH 8PM ACROSS MUCH OF
CENTRAL ALABAMA...WITH THE BEST CHANCE ACROSS THE SOUTHERN
COUNTIES. DAMAGING STRAIGHT LINE WINDS UP TO 60MPH WILL BE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 18, 12:57 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT MON AUG 18 2014

ALZ030-031-181845-
GREENE AL-SUMTER AL-
1257 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMTER AND WESTERN
GREENE COUNTIES UNTIL 145 PM CDT...

AT 1257 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF EMELLE...OR 19 MILES NORTHWEST OF
LIVINGSTON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GAINESVILLE...
  NEW WEST GREENE...
  WEST GREENE...
  BOLIGEE...
  WARSAW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3294 8835 3294 8799 3267 8800 3275 8837
TIME...MOT...LOC 1757Z 279DEG 23KT 3284 8830

19
Special weather statement, Aug 18, 1:26 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON AUG 18 2014

ALZ031-032-181915-
GREENE AL-HALE AL-
126 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALE AND EASTERN GREENE
COUNTIES UNTIL 215 PM CDT...

AT 127 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION TO THORNHILL...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EUTAW...
  UNION...
  THORNHILL...
  FORKLAND...
  WALDEN QUARTERS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3305 8801 3304 8784 3302 8783 3300 8760
      3259 8766 3260 8784 3262 8786 3260 8788
      3261 8788 3261 8787 3261 8790 3263 8792
      3261 8798 3262 8805
TIME...MOT...LOC 1827Z 274DEG 27KT 3295 8790 3269 8794

19
Special weather statement, Aug 18, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT MON AUG 18 2014

ALZ033-034-040-182015-
BIBB AL-DALLAS AL-PERRY AL-
208 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...DALLAS AND BIBB COUNTIES
UNTIL 315 PM CDT...

AT 207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MERTZ TO 6 MILES EAST OF
NEWBERN TO CONSUL...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MARION...
  BRENT...
  CENTREVILLE...
  SELMA...
  VALLEY GRANDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3231 8752 3265 8753 3266 8748 3283 8747
      3283 8742 3300 8742 3300 8732 3305 8731
      3308 8693 3305 8687 3284 8687 3283 8702
      3267 8702 3266 8692 3235 8680 3226 8686
      3223 8681 3222 8691 3205 8691 3204 8717
TIME...MOT...LOC 1908Z 275DEG 31KT 3294 8733 3259 8738
          3220 8748

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:57 PM CDTSpecial Weather StatementBMXGreene48 min
Aug 18, 1:26 PM CDTSpecial Weather StatementBMXGreene49 min
Aug 18, 2:46 PM CDTSpecial Weather StatementBMXBlount, Jefferson44 min
Aug 18, 3:01 PM CDTSpecial Weather StatementBMXAutauga59 min
Aug 18, 3:22 PM CDTSpecial Weather StatementBMXShelby53 min
Aug 18, 3:24 PM CDTSpecial Weather StatementBMXCherokee66 min
Aug 18, 3:32 PM CDTSpecial Weather StatementBMXElmore58 min
Aug 18, 3:46 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery59 min
Aug 18, 3:54 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega48 min
Aug 18, 4:21 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery, Pike, Tallapoosa54 min
Aug 18, 4:23 PM CDTSpecial Weather StatementBMXEtowah37 min
Aug 18, 4:44 PM CDTSpecial Weather StatementBMXClay, Randolph61 min
Aug 18, 4:53 PM CDTSpecial Weather StatementBMXChambers, Lee67 min
Aug 18, 5:18 PM CDTSpecial Weather StatementBMXBarbour, Russell57 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.